How a cop was exposed to fentanyl during a traffic stop
The case of a law enforcement officer (LEO) who developed alarming symptoms after a traffic stop highlight can provide lessons for other emergency responders, who are increasingly at risk of being exposed to illicit drugs while on the job.
A gust of wind...
The incident that led to a health hazard evaluation (HHE) occurred in New Hampshire in June 2017. As part of a vehicle search, the officer opened a container of what was suspected to be heroin and fentanyl. A gust of wind blew the powder “all over me and my uniform,” he recounted later. The LEO was wearing a short-sleeved uniform and was not wearing gloves. The HHE noted that multiple exposure routes were possible, including inhalation, mucous membrane (eyes, nose, and mouth) contact, ingestion, or skin absorption.
The officer immediately tried to clean his exposed skin with hand sanitizer that was in the police vehicle. However, he soon began to feel disoriented and lightheaded and experienced blurry vision. A short time later, he began feeling “sleepy.”
EMS providers were quick to arrive. Fortunately, they found that the LEO did not have symptoms consistent with serious (lifethreatening) opioid toxicity, such as:
- respiratory depression
- objective signs of central nervous system (CNS) depression
- or miosis (small or pinpoint pupils)
However, the victim did have a blood pressure of 175/127 mmHg and a respiratory rate of 17 breaths per minute (normal resting blood pressure is < 120/80 mmHg and normal respiratory rate is 12–20 breaths per minute).
The LEO was decontaminated by rinsing with water and changing clothes, then spent several hours being monitored in an emergency department, and his symptoms went away. The diagnosis: “chemical exposure.” Naloxone was not administered to him.
The forensic laboratory found fentanyl and methamphetamine in the powder.
Emergency responders’ risk of exposure is increasing along with the rate of overdose deaths involving synthetic opioids, which increased by 100 percent in the U.S. from 2015-16, according to the CDC.
Improvements made to protect LEOs:
The officer’s police department conducted an “after-action” review of the incident with LEOs and EMS personnel in nearby jurisdictions who regularly give mutual aid. They identified some areas for improvement in police department procedures:
• Recognizing: (1) cross-contamination is possible when unknown illicit drugs are present; and (2) the need to prevent further contamination.
• Following current recommendations for first responders potentially exposed to illicit drugs and other unknown substances.
o They recognized that alcohol-based hand sanitizer should not be used to clean skin after potential exposure to fentanyl or other opioids.
• Periodic review of the police department’s search procedures to minimize potential for LEOs to be exposed to hazardous substances during traffic stops and searches, in accordance with state law.
• Improved access to personal protective equipment (PPE) such as gloves, arm or sleeve protectors, and respirators. The police department made the following change after the incident:
• Using regular radio checks between LEOs and emergency dispatchers to confirm LEO safety while processing drug evidence.
• Uniforms now have pockets to store gloves, making them more available when needed.